Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 244, NWS Dodge City, KS

June 16, 2001Clark County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 16, 2001, 5:31 PM CDT for Clark County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 16, 2001, 5:31 PM CDT (22:31 UTC)
Expired
Jun 16, 2001, 6:15 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clark County, KS

The radar

The Dodge City radar (KDDC), 75 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 439 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-484 J/kg
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
439 m²/s²
0-3 km storm-relative helicity
462 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 162232
SVRDDC
KSC025-162315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
531 PM CDT SAT JUN 16 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CLARK COUNTY IN KANSAS

* UNTIL 615 PM CDT

* AT 531 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 8 MILES SOUTHWEST OF SITKA...OR ABOUT 7 MILES EAST OF
  ACRES...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES...
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING...

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR EASTERN CLARK COUNTY.

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT WHILE LIGHTNING IS IN THE AREA. REPORT SEVERE WEATHER TO
THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3718 9985 3701 9985 3702 9956 3718 9957

BURGERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:15 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 16, 3:15 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED CCF
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT SAT JUN 16 2001

MAIN FORECAST CHALLENGE WILL BE PCPN CHANCES TONIGHT FOLLOWED BY
TEMPERATURES THROUGH THE REMAINDER OF THE PERIOD.

AT 12Z A 25H 70KT JET STREAK AND ASSOCIATED 5H THERMAL TROF WAS
LOCATED OVER WESTERN COLORADO. THIS HAS BEEN MOVING EAST PER W/V
LOOP AND AS OF 2 PM WAS BEGINNING TO CROSS WRN KS. STATIONARY FRONT
EXTENDED ACROSS THE WEST AND NORTHERN NORTHERN CWA AND A DRY LINE
EXTENDING SOUTH FROM THIS FRONT FROM NEAR HYS TO COLDWATER. AHEAD OF
THIS DRY LINE DWPTS IN SOUTH CENTRAL KANSAS ALREADY IN THE MID 60S
WITH SB CAPES IN THIS AREA +2000 J/KG. SO FAR THIS AFTERNOON ONLY CU
HAD BEEN DEVELOPING HERE BUT WITH A FEW MORE HOURS OF SUN MAY SEE
SOME SCATTERED/WIDELY SCATTERED CONVECTION EAST OF THE DRY LINE IN
THE MOST UNSTABLE, MOIST AIR. THE DRY LINE WHICH AT 3 PM BASED ON
RADAR AND SAT EXTENDED FROM MEADE TO FORD TO NEAR LA CROSSE SO ALONG
AND EAST OF THIS AREA WILL GO WITH 20 TO 30 POPS WHILE LEAVING THE
REMAINDER OF CWA PCPN FREE THIS EVENING.

CONVECTION SHOULD END BY OR SHORTLY AFTER SUNSET AND ONCE OUR UPPER
WAVE EXITS WESTERN KANSAS THE STATIONARY FRONT WILL BEGIN TO SHIFT
NORTHWARD. BASED ON LAST NIGHTS TEMPS, EXPECTED WND SPEEDS OF 10 TO
20 MPH AND DWPTS IN THE EAST AM FAVORING MID 60S TO AROUND 70
TONIGHT FOR LOWS.

WARM-HOT WEATHER IN PLACE ACROSS THE CENTRAL PLAINS ON SUNDAY AS SFC
FRONT WHICH WAS LOCATED IN NORTHERN KANSAS EARLIER TODAY MOVES
NORTHWARD INTO NE/WY. 85H TEMPS WARM AROUND 4C ACROSS THE ENTIRE
AREA SO GIVEN READINGS AT 2 PM WILL GO WITH TEMPS CLOSE TO FWC
NUMBERS.

LAPSE RATES AND LI INDEXES POINTING AGAIN TOWARDS THE FAR NORTHEAST
FOR BEST INSTABILITY LATE IN THE DAY, HOWEVER A FOCUSING MECHANISM
CURRENTLY APPEARS TO BE LACKING WITH SFC FRONT NOW IN NEBRASKA. LOW
LEVEL MOISTURE ALSO WILL BE LESS. THEREFORE AT THIS TIME WILL FOLLOW
CURRENT DRY FORECAST GIVEN LACK OF A SFC BOUNDARY, LESS MOISTURE AND
STRONGER CAP.

OUR NEXT COLD FRONT STAYS NORTH OF THE AREA EARLY MONDAY WITH THE
AVN THE MOST PROGRESSIVE WITH THE FRONT DROPPING SOUTH INTO THE
EXTREME NORTHERN CWA LATE IN THE DAY. AHEAD OF THIS FRONT TEMPS
SHOULD AGAIN BE WARM WITH 85H TEMPS AGAIN RANGING FROM 28 NEAR HYS
TO 32C IN THE EHA AREA. DOWNSLOPE FLOW HOWEVER NOT QUITE AS
PRONOUNCED AS SUNDAY. WILL FOLLOW THE TREND OF THE FWC BUT GO A FEW
DEGREES WARMER MONDAY THAN GUIDANCE.

EXTENDED DISCUSSION...
IN THE DIAGNOSTICS A PERSISTENT AND SLOWLY EXPANDING AREA OF
CONVECTION CONTINUES ALONG AND NORTH OF THE ITCZ BETWEEN 60E AND
120E FAVORING A MEAN POSITIVE HEIGHT ANOMALY OVER WESTERN NORTH
AMERICA. NO CLEAR INDICATION OF A MOIST PHASE OF THE MJO IS YET
SEEN. GLOBAL ANGULAR MOMENTUM OF THE NORTHERN HEMISPHERE WESTERLIES
REMAINS QUITE LOW WITH ONLY A MODEST INCREASE SEEN DURING THE PAST
WEEK. THE CURRENT HEMISPHERIC CIRCULATION PATTERN IS PUNCTUATED BY A
LARGE UPPER RIDGE OVER THE BERING SEA AND A DEEP UPPER CYCLONE NEAR
50N 170E WHILE A MEAN UPPER RIDGE REMAINS OVER THE SOUTHERN CONUS
INTO THE TROPICS. MODEL SKILL SCORES AT DAY 5 CONTINUE TO SHOW
IMPROVEMENT.

THE MODEL FORECASTS REMAIN REASONABLY CLOSE TO EACH OTHER THROUGH
MONDAY BUT THEN BEGIN TO STRUGGLE WITH THE POSITIVE HEIGHT ANOMALY
OVER THE BERING SEA AND AS A RESULT THE STRENGTH AND CONFIGURATION
OF THE DEEP CYCLONE TO ITS SOUTH. BY TUESDAY THE ECMWF HAS
PROGRESSED THE UPPER RIDGE EASTWARD INTO WESTERN CANADA WHILE THE
MRF MOVES IT WESTWARD INTO SIBERIA. THIS LEADS TO SERIOUS
DIFFERENCES IN THE MODELS AT THE HIGH LATITUDES BY WEDNESDAY WITH
THE DEPTH, CONFIGURATION AND POSITION OF THE HUDSONS BAY CYCLONE. AS
MENTIONED ABOVE, SOME INDICATION OF HIGHER HEIGHTS WOULD BE EXPECTED
OVER WESTERN NORTH AMERICA THUS THE ECMWF SOLUTION SEEMS MORE
LOGICAL IN THE LATE PERIODS IN MAINTAINING HIGHER HEIGHTS ALONG THE
WEST COAST. THE MRF HAS MOVED THE HUDSONS BAY LOW TO NEAR BAFFIN
ISLAND BY FRIDAY WHICH IS A MAJOR DIFFERENCE.

IN ANY CASE, THE GOING FORECAST APPEARS ON TRACK THROUGH THE NEAR
TERM WITH THE UPSTREAM WAVE CURRENTLY IN THE EASTERN PACIFIC MOVING
THROUGH THE NEAR ZONAL PATTERN ACROSS THE NORTHERN PLAINS AND
SINKING THE POLAR FRONT SOUTH INTO THE FORECAST AREA FOR TUESDAY AND
WEDNESDAY. THE FRONT SHOULD END UP IN THE SOUTHERN PLAINS BY
THURSDAY INTO FRIDAY WITH A NORTHWEST FLOW PATTERN ALOFT ARGUING FOR
COOLER TEMPERATURES AND AT LEAST SOME CHANCE FOR CONVECTION. FOR
FRIDAY INTO THE WEEKEND, KEEPING MORE UPPER LEVEL RIDGING OVER THE
WESTERN CONUS WOULD EXPECT THE PACIFIC FRONT TO BE MUCH SLOWER IN
REACHING THE PLAINS. FOR THE OUTLOOK PERIOD THEN WILL GO WITH
TEMPERATURES AND PRECIPITATION A NEAR NORMAL DUE THOUGH ONE
NORTHWEST FLOW MCS COULD UPSET THE APPLE CART IN THIS TIME FRAME.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 067/098 068/093 064 300
GCK 065/099 066/093 068 000
EHA 065/100 065/095 065 000
LBL 066/099 066/095 065 300
HYS 066/098 068/090 061 301
P28 072/099 072/098 073 400

.DDC...NONE.

RB/JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 4:23 PM CDTSevere Thunderstorm WarningDDCClark32 min
Jun 16, 4:53 PM CDTSevere Thunderstorm WarningDDCClark37 min
Jun 16, 5:13 PM CDTSevere Thunderstorm WarningDDCComanche47 min
Jun 16, 5:48 PM CDTSevere Thunderstorm WarningDDCStafford27 min
Jun 16, 6:00 PM CDTSevere Thunderstorm WarningDDCComanche45 min
Jun 16, 6:20 PM CDTSevere Thunderstorm WarningDDCClark25 min
Jun 16, 6:36 PM CDTFlash Flood WarningDDCComanche114 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.